Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 6:26 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 6:26 PM CDT (23:26 UTC)
- Expired
- Mar 28, 2020, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, AR, Coahoma County, MS
The radar
The Little Rock radar (KLZK), 134 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WUUS54 KMEG 282326
SVRMEG
ARC107-MSC027-290015-
/O.NEW.KMEG.SV.W.0075.200328T2326Z-200329T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
626 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...
* Until 715 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located near White River
National Wildlife Refuge, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marvell, Elaine, Helena-West Helena, St Francis National Park,
White River National Wildlife Refuge, Friars Point, Lexa, Crumrod,
Watkins Corner, Lake View, Mosby Spur, Ferguson, Wabash, Modoc,
Preston Place, Quarles, Hoop Spur, Westover, Wycamp and Latour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
3432 9106 3434 9105 3434 9100 3447 9100
3447 9106 3451 9105 3465 9098 3464 9059
3461 9059 3455 9054 3452 9057 3448 9050
3412 9086 3412 9112
TIME...MOT...LOC 2326Z 230DEG 33KT 3426 9105
HAIL...1.00IN
WIND...60MPH
$$
MJ2 follow-up statements
614
WWUS54 KMEG 282332
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
632 PM CDT Sat Mar 28 2020
ARC107-MSC027-290015-
/O.CON.KMEG.SV.W.0075.000000T0000Z-200329T0015Z/
Phillips AR-Coahoma MS-
632 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR PHILLIPS AND CENTRAL COAHOMA COUNTIES...
At 630 PM CDT, a severe thunderstorm was located near White River
National Wildlife Refuge, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Marvell, Elaine, Helena-West Helena, St Francis National Park, White
River National Wildlife Refuge, Friars Point, Lexa, Crumrod, Watkins
Corner, Lake View, Mosby Spur, Ferguson, Wabash, Modoc, Preston
Place, Quarles, Hoop Spur, Westover, Wycamp and Latour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
3432 9106 3434 9105 3434 9100 3447 9100
3447 9106 3451 9105 3465 9098 3464 9059
3461 9059 3455 9054 3452 9057 3448 9050
3412 9086 3412 9112
TIME...MOT...LOC 2330Z 230DEG 33KT 3428 9102
HAIL...1.50IN
WIND...60MPH
$$
MJ878
WWUS54 KMEG 282351
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
651 PM CDT Sat Mar 28 2020
ARC107-MSC027-290015-
/O.CON.KMEG.SV.W.0075.000000T0000Z-200329T0015Z/
Phillips AR-Coahoma MS-
651 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR PHILLIPS AND CENTRAL COAHOMA COUNTIES...
At 651 PM CDT, a severe thunderstorm was located near Friars Point,
or 9 miles south of Helena-West Helena, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elaine, Helena-West Helena, St Francis National Park, Friars Point,
Lexa, Crumrod, Lake View, Mosby Spur, Ferguson, Wabash, Modoc,
Preston Place, Quarles, Hoop Spur, Westover, Wycamp, Latour, Ratio,
Helena Crossing and Lundell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and northwestern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9108 3431 9097 3446 9090 3465 9081
3464 9059 3461 9059 3455 9054 3452 9057
3448 9050 3412 9086 3412 9112
TIME...MOT...LOC 2351Z 240DEG 43KT 3441 9071
HAIL...1.00IN
WIND...60MPH
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:37 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 28, 3:37 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sat Mar 28 2020 .DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... /18Z TAFs/ MVFR CIGs are expected to prevail for most of the day today along with strengthening southerly winds and gusts up to 25 kts. A line of showers and thunderstorms is expected to move quickly across the Mid-South late evening. Showers should move into JBR by 22Z then progress eastward through the night. Temporary IFR conditions due to heave rain is likely in association with thunderstorms along with gusty winds with thunderstorms. Winds will diminish overnight to less than 10kt, shifting southwest to west. Skies will likely clear by early morning and persist through Sunday. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 5:18 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
SEVERAL HANGARS DAMAGED AT AIRPORT. SEVERE DAMAGE IN
DOWNTOWN JONESBORO. CARS FLIPPED AND BUILDINGS DAMAGED.
POSSIBLE INJURIES.
&&Local storm report, Mar 28, 5:23 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD SE CHERRY VALLEY 35.40N 90.75W
03/28/2020 CROSS AR TRAINED SPOTTER
LARGE FUNNEL SPOTTED OVER BIRD EYE.
&&Local storm report, Mar 28, 5:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
POSSIBLE TRAIN DERAILMENT WITH POSSIBLE HAZARDOUS
MATERIAL SPILL. GAS LEAKS SCATTERED ACROSS TOWN.
&&Local storm report, Mar 28, 5:42 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO CALDWELL 35.08N 90.82W
03/28/2020 ST. FRANCIS AR BROADCAST MEDIA
TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
CALDWELL.
&&Local storm report, Mar 28, 5:51 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG JONESBORO 35.82N 90.69W
03/28/2020 CRAIGHEAD AR EMERGENCY MNGR
EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER
BUILDINGS. POSSIBLE INJURIES.
&&Local storm report, Mar 28, 5:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO CARDWELL 36.05N 90.29W
03/28/2020 DUNKLIN MO BROADCAST MEDIA
TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
CARDWELL MO.
&&
CORRECTED COUNTY/STATE...LOCATION...REMARKSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Quitman, Tate, Tunica | 48 min |
| Mar 28, 4:19 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 26 min |
| Mar 28, 4:37 PM CDT | Special Weather Statement | MEG | Clay | 23 min |
| Mar 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Greene | 2 hr |
| Mar 28, 4:41 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 34 min |
| Mar 28, 4:47 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 28 min |
| Mar 28, 4:52 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 25 min |
| Mar 28, 5:09 PM CDT | Tornado Warning | MEG | Craighead, Greene | 36 min |
| Mar 28, 5:16 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 34 min |
| Mar 28, 5:27 PM CDT | Tornado Warning | MEG | Clay, Greene | 48 min |
| Mar 28, 5:51 PM CDT | Tornado Warning | MEG | Clay, Greene | 28 min |
| Mar 28, 6:13 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
| Mar 28, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 46 min |
| Mar 28, 6:56 PM CDT | Tornado Warning | MEG | Mississippi | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.